Researchers still found 'excellent' survival rates for both primary, secondary disease
by redskinsfan69 on Fri Jan 25, 2013 08:37 PM
Hi group. I know a few people have been kind to respond to me before and I'm hopeful they will again.
I visited with my friend yesterday. She has an inoperable glioma on the brainstem. She described it to me the way her NO did for her. She said it's like a thick and hard "jellyfish" sitting on stem and the tentacles are intertwined all through it.
She's doing "ok", I guess. Here are a few things I've noticed and maybe you could tell me if these are normal for someone with this beast or if these are unique.
1) She has NO censor on what she shares. I mean, literally, she was sharing some very personal and TMI information that I never expected would come out of her mouth.
2) Very shaky. Her hands were trembling the entire time (3 hours).
3) Horrible sores in her mouth. She told me she has all the different mouth washes, etc... but it is still so painful.
4) Bloated. Her face and abdomen were extremely bloated. She mentioned that she fell asleep on the toilet for 2 hours the other day and when her daughter woke her, she had such bad swelling she almost couldn't get out of the seat. Her ankles had swollen to size of her thighs, her bottom had swollen into the opening and she was stuck. :-(
5) Passing out. She told me that because of the location of her tumor, if she bends her head forward (chin to chest) it deprives her of O2 and she just falls asleep.
6) Falling. She is COVERED with large horrible bruises all over her legs and chest. She's tried 10 different styles of shoes to help with her balance and traction but it's terrible.
7) Appetite. These steroids are screwing with her so bad. She can't sleep, literally her heart is racing as if she was on amphetimine. It's destroyed her appetite and she needs to eat. FL does not allow medicinal marijuana but she found someone in CA that sends it to her. I know I should not say this but she told me that it is a Godsend. She'd never had it in her life. She makes "cannibutter" which is the cann and peanut butter mixed. It helps her relax and gives her just enought appetite to eat. Which then, see above, creates another problem with the O2.
There are tons of other things that I noticed but figured I've rambled too much. She gets radiation 5 days a week, takes Temodarr (sp?), steroids, etc... She knows what is happening to her and is actually in very good spirits. She actually mentioned that she is designing her urns. She wants them to fit on a keychain and after she's gone there will be a "scoop out party", where all of her friends and family scoop some of "her" and put in the urn keychain. This way, she will travel with us always. Neat idea but damn, hearing her talk about her death as if she's planning a party was kind of strange. Anyway, are these things normal? I'm looking for anything that will help me help her. Thank you if you made it this far.
by SarahGrey on Sat Jan 26, 2013 02:23 AM
first and foremost, does your friend live with anyone else other than her daughter? im hoping the daughter is at least an adult? it sounds like your friend needs someone there 24/7 - she's going to end up in the hospital. she can't keep falling like that and passing out and getting 'stuck' on the toilet. she may seriously injure herself.
in regards to your specific questions, i'll try my best and i'm sure others can help as well...
the tremors are unfortunately normal for a lot of people
falling isn't likely from shoes, it's from the tumor and possible brain swelling
bloating is likely from steroids, but her case seems excessively extreme
actually, the steroids increase appetite, so it's not the cause of her lack of appetite. that might be the temodar
does her doctor know these things are happening?...
best of luck, sarah
by SarahGrey on Sat Jan 26, 2013 02:29 AM
PS - personally i find the keychain idea to be a bit creepy, but... thank God your friend is in good spirits. everyone reacts to things differently and if she can handle this horrible thing in a positive mindset, then i'm impressed and wish her nothing but the best. i'm sure she'll have her down days - let her enjoy her happy ones ;) maybe 'planning' the end makes her feel like she has some control?..
by jon4156 on Sat Jan 26, 2013 03:03 AM
She needs help. First, to see a doctor for all her ills secondary to the glioma, second to have someone looking out for her. It does not sound like she is able to take care of herself anymore.
by johngiustino on Sat Jan 26, 2013 06:02 AM
It would be helpful to know what medications she is on.
I would guess dexamethasone. It may be possible to subsitute another steroid like Prednisone (so I have heard) which may alleviate some of the symptoms. I had many of those exact symptoms on dex, most horribly the insatiable appetite, bloating, and lack of censor At one point my wife said she was going to have to leave me. If it is dex, she may be able to wean herself off of it, if the doctor says it is OK. In many cases, doctors don't take you off a medication or switch until they know there is a problem. The doctor may be in the dark.
Also some seizure meds may have side effects like dizziness and falling.
She may also benefit from an anti-depressant. There is nothing dishonorable about taking them. My thoughts especially in the begining where very focused on my death and preparing for it. It was very stressful for my wife to hear. Even today when I am doing well I probably think about the same things several times an day, but now I keep those thoughts to myself.
And finally it could just be the tumor.
Maybe you could go to the doctor with your friend and describe her symptoms. She may be in too much of a daze to even know what she is doing, much less describe it to her doctor.
I wish you well, JG
by Bulley1 on Sun Jan 27, 2013 03:52 AM
by redskinsfan69 on Tue Jan 29, 2013 04:03 PM
Oh wow, thank you all so much.
Yes, the Dr has forbid her to be alone. She has to have someone with her at all times. Her daughter is an adult (22) and her son is 17. She has been enjoying motorcycle riding for the past few years and has been blessed with the most amazing core group of friends that LOVE her and do all thaqt she needs and more. She lovingly calls them her "misfits", which I'm sure comes from how society views Cycle riders when they are decked out in their gear. I've added myself to be in the rotation when needed.
I'm not exactly sure of all the other meds she is taking. I was there 2 hours and she talked non stop, I mean non stop. Even when it was time for me to leave to get my daughters from school, she kept talking and I felt bad that I couldn't stay longer. (that's another story)
She said she's got the Temodar, the steroid (not sure which but I'll ask), radiation 5 days/week, and other too but I don't know what it all is.
I'm going to try and talk with her daughter to get a clear picture of how I can make myself useful for her and get what she needs. Christina is so proud and independant she finds it difficult to ask for help. I suppose I can relate but dangit, now is not the time for pride. Now is the time for her to let us love her. I don't look at it as "help", I look at it as love.
Thank you all again.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
Do you use smart phone apps?
Take our short survey on hospital smart phone apps.
We care about your feedback. Let us know how we can improve your CancerCompass experience.